OTC Medicine causing abnormal LFT - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 06-14-2011
USMLE Forums Veteran
 
Steps History: Not yet
Posts: 200
Threads: 101
Thanked 194 Times in 64 Posts
Reputation: 217
Drug OTC Medicine causing abnormal LFT

70-year-old white male whom you are treating for hypertension has several abnormal liver function tests. He is a nondrinker and is not taking any prescription medications likely to cause hepatotoxicity. However, during more extensive history taking, he tells you that he does use some over-the-counter medications.
Which one of these is most likely responsible for the abnormal laboratory findings?

a. aspirin tablets
b. niacin
c. vitamin c
d. chewable simethicone
Reply With Quote Quick reply to this message



  #2  
Old 06-14-2011
USMLE-Syndrome's Avatar
USMLE Forums Master
 
Steps History: ---
Posts: 1,203
Threads: 180
Thanked 1,251 Times in 441 Posts
Reputation: 1265
Default

A- asprin

Medications and Supplements
People who overuse or abuse certain medications or supplements may have abnormal liver function tests. Aspirin can cause abnormal liver function tests when used in heavy amounts or for a long period of time. According to the Mayo Clinic, vitamins A, D, E and K can cause elevated liver enzymes when regularly consumed in amounts higher than the recommended daily allowance; herbs such as kava, comfrey, chaparral and pennyroyal may also cause abnormal liver function tests.



http://www.ehow.com/about_5220714_re...tion-test.html
Reply With Quote Quick reply to this message
  #3  
Old 06-14-2011
kemoo's Avatar
USMLE Forums Guru
 
Steps History: 1+CK+CS
Posts: 378
Threads: 161
Thanked 102 Times in 51 Posts
Reputation: 116
Default

A 2009 article published by the Journal of Clinical Investigation suggested that aspirin might prevent liver damage. In their experiment, scientists from Yale University and The University of Iowa induced damage in certain liver cells (hepatocytes) using excessive doses of acetaminophen. This caused hepatoxicity and hepatocyte death, which triggered an increase in the production of TLR9. The expression of TLR9 caused an inflammatory cascade involving pro–IL-1β and pro-IL-18. Aspirin was found to have a protective effect on hepatocytes because it led to the "downregulation of proinflammatory cytokines".[62]


aspirin toxic to liver in children only because it may cause reye syndrome


i think the answer is niacin it may cause liver toxicity

please correct me
Reply With Quote Quick reply to this message
  #4  
Old 06-14-2011
USMLE-Syndrome's Avatar
USMLE Forums Master
 
Steps History: ---
Posts: 1,203
Threads: 180
Thanked 1,251 Times in 441 Posts
Reputation: 1265
Default

Quote:
Originally Posted by kemoo View Post
A 2009 article published by the Journal of Clinical Investigation suggested that aspirin might prevent liver damage. In their experiment, scientists from Yale University and The University of Iowa induced damage in certain liver cells (hepatocytes) using excessive doses of acetaminophen. This caused hepatoxicity and hepatocyte death, which triggered an increase in the production of TLR9. The expression of TLR9 caused an inflammatory cascade involving pro–IL-1β and pro-IL-18. Aspirin was found to have a protective effect on hepatocytes because it led to the "downregulation of proinflammatory cytokines".[62]


aspirin toxic to liver in children only because it may cause reye syndrome


i think the answer is niacin it may cause liver toxicity

please correct me

may be u r right niacine also cause liver toxicity ( fulminant hepatic failure)
but he is not in hepatic failure
i was confused between the 2
both of them r over counter medication

http://en.wikipedia.org/wiki/Niacin#Toxicity
Reply With Quote Quick reply to this message
  #5  
Old 06-17-2011
USMLE Forums Scout
 
Steps History: Not yet
Posts: 70
Threads: 5
Thanked 13 Times in 10 Posts
Reputation: 23
Default

If nobody over there says NIACIN is protective also,,, ... then...is by far more expected to have liver problems with NIACIN than with ASPIRIN (as is in some way even to the liver ....protective).

Moreover, almost every medication can alter liver test according to the level of dosages the patient take, and how long for. Nothing of this has been deeply or specifically explained on the questions, so, for me, sound better to understand that the one that is more directed to "liver" funcions could be more responsible for elevate enzimes.

Are u with me Miss Patho ?
Reply With Quote Quick reply to this message
  #6  
Old 06-17-2011
USMLE-Syndrome's Avatar
USMLE Forums Master
 
Steps History: ---
Posts: 1,203
Threads: 180
Thanked 1,251 Times in 441 Posts
Reputation: 1265
Default

Quote:
Originally Posted by Chemole View Post
If nobody over there says NIACIN is protective also,,, ... then...is by far more expected to have liver problems with NIACIN than with ASPIRIN (as is in some way even to the liver ....protective).

Moreover, almost every medication can alter liver test according to the level of dosages the patient take, and how long for. Nothing of this has been deeply or specifically explained on the questions, so, for me, sound better to understand that the one that is more directed to "liver" funcions could be more responsible for elevate enzimes.

Are u with me Miss Patho ?
i am with u
but still confused bet the 2
if there was more details we can decide which one is the right choice
Reply With Quote Quick reply to this message



Reply

Tags
Gastroenterology-, Internal-Medicine-, Step-2-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
The Abnormal Protein that caused this FreakingOut USMLE Step 1 Forum 5 06-17-2011 11:25 AM
Internal Medicine versus Emergency Medicine Residency appu IMG Residency Match Forum 3 06-16-2011 08:34 AM
Abnormal Eye Movement; Where is the lesion? meka USMLE Step 1 Forum 6 05-21-2011 04:49 PM
Abnormal Circadian Variation Seetal USMLE Step 1 Forum 7 04-16-2010 08:40 PM
Abnormal Farmer's Face! Sarah-cali USMLE Step 1 Forum 6 12-10-2009 03:00 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)